Alert archive / Georgia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 28, 1996, 1:43 PM EDT for Camden County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 1:43 PM EDT (17:43 UTC)
- Expired
- May 28, 1996, 2:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Camden County, GA
The radar
The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:43 PM EDT | Thunderstorm Wind 60 | Kingsland, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:44 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 28, 9:44 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 942 AM EDT TUE MAY 28 1996 OUTFLOW BOUNDARY FROM S GA INTO WEST CENTRAL FL MOVING EAST AND SHOULD BE FOCUS FOR AFT CONVECTION IN SE GA AND NE FL ESP AFTER HEATING BEGINS. THIS COUPLED WITH ACTIVE WEST COAST SEABREEZE SHOULD PRODUCE ROUND OF AFT STRONG STORMS. STORMS IN COFFEE COUNTY THIS AM HAD IMPRESSIVE SHEAR VALUES BUT NO REPORTS OF SEVERE WEATHER. PREVIOUS FCST OF TEMPS/POPS LOOK GOOD. PETERSON
In the hours before
Special weather statement, May 28, 8:43 AM EDT, 5 hours before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-281530- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER UPDATE NATIONAL WEATHER SERVICE JACKSONVILLE FL 825 AM EDT TUE MAY 28 1996 ...STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN GEORGIA... ENERGY IN THE UPPER LEVELS OF THE ATMOSPHERE MOVING THROUGH PARTS OF SOUTHEAST GEORGIA THIS MORNING AND INTERACTING WITH A MOIST AND UNSTABLE ENVIRONMENT. THIS IS PROVIDING ENERGY FOR STRONG TO SEVERE THUNDERSTORMS MOVING RAPIDLY INTO SOUTHEAST GEORGIA THIS MORNING ...MAINLY IN COFFEE...BACON...APPLING...AND JEFF DAVIS COUNTIES. THEN THIS AFTERNOON INTO THIS EVENING THE INTERACTION BETWEEN THE ATLANTIC SEA BREEZE AND THE GULF OF MEXICO SEA BREEZE ALONG WITH LEFTOVER ENERGY IN THE ATMOSPHERE WILL CAUSE SCATTERED THUNDERSTORMS TO FORM OVER PARTS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THUNDERSTORMS TODAY WILL CAUSE CLOUD TO GROUND LIGHTNING...BRIEF VERY HEAVY RAINS AND WIND GUSTS TO AT LEAST 40 MPH. WELSH
Special weather statement, May 28, 11:31 AM EDT, 2 hours 12 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-281815- HAZARDOUS WEATHER OUTLOOK UPDATE TWO NATIONAL WEATHER SERVICE JACKSONVILLE FL 1119 AM EDT TUE MAY 28 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTH GEORGIA/NORTH FLORIDA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH INCLUDES...SOUTHEAST GEORGIA AND ALL NORTHEAST FLORIDA COUNTIES...EXCEPT FLAGLER AND MARION COUNTIES. A MOIST AND UNSTABLE ENVIRONMENT IS PROVIDING ENERGY FOR STRONG TO SEVERE THUNDERSTORMS IN SOUTHEAST GEORGIA AND NORTH FLORIDA. TWO LINES OF STRONG THUNDERSTORMS ARE MOVING THROUGH THE AREA. THE FIRST LINE IS THE STRONGEST AND PROGRESSING SOUTHEAST AT 25 MPH FROM A LINE EXTENDING FROM BRUNSWICK TO NEAR VALDOSTA. THE SECOND LINE OF STRONG THUNDERSTORMS IS MOVING NORHTEAST AT 25 MPH AND IS EXTENDING FROM LAKE CITY THROUGH GAINESVILLE. THESE LINES WILL CONVERGE NEAR THE OKEEFENOKEE SWAMP BY 1230 PM. STRONG TO SEVERE THUNDERSTORMS TODAY WILL CAUSE CLOUD TO GROUND LIGHTNING...HAIL...HEAVY RAINS AND DAMAGING WIND GUSTS. WELSH
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:28 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 62 min |
| May 28, 1:02 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 58 min |
| May 28, 1:21 PM EDT | Tornado Warning | JAX | Saint Johns | 69 min |
| May 28, 3:03 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 42 min |
| May 28, 8:37 AM EDT | Severe Thunderstorm Warning | JAX | Coffee | 53 min |
| May 28, 11:48 AM EDT | Severe Thunderstorm Warning | JAX | Ware | 42 min |
| May 28, 12:53 PM EDT | Severe Thunderstorm Warning | JAX | Charlton | 67 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.